Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 196, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 28, 2020, 3:03 PM EDT for Fayette County, Pennsylvania; Monongalia County, Preston County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 3:03 PM EDT (19:03 UTC)
- Expired
- Aug 28, 2020, 3:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:45 AM EDT, 5 hours 18 minutes earlier.
Area forecast discussion, Aug 28, 9:45 AM EDT, 5 hours 18 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 945 AM EDT Fri Aug 28 2020 .SYNOPSIS... Strong to severe thunderstorms are possible again today. Widespread rain is expected Friday night through Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and thunderstorms will continue today with a crossing shortwave amid increasing deep tropical moisture with the remnants of Laura. Isolated severe storms are possible with large hail and damaging winds being the primary threat. Flash flooding is also a concern with training storms and all the ingredients in place for very efficient precipitation production...especially at locations received heavy rain on Thursday. Copious cloud cover, which will keep surface temperatures down, will be a limiting factor today. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... The remnants of Hurricane Laura will cross the Mid-Atlantic region Saturday. It will be kept south of the area by a crossing cold front that will eventually merge with the remnants late Saturday. Deep atmospheric moisture on the northern periphery of Laura's remnants will work to create efficient rainfall along the crossing front. However, current model data has decreased the threat for convection with the front which will also lessen the flood risk. The area will dry out on Sunday with crossing high pressure. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Dry conditions will continue through Monday. Precipitation chances return on Tuesday with a crossing trough. Near-average temperatures are expected through the long term. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... A warm, moist environment combined with a passing shortwave trough will allow for showers and thunderstorms to develop through the day. Uncertainty remains in timing and areal coverage of convection given the lack of defining sfc feature, plus the impact convection occurring north of I-80 will have for future development. That said, most hi- res models agree that it will be fairly active and likely impact all terminals, with best timing occurring somewhere from the late morning to the late afternoon hours. Loss of diurnal heating will likely trend convection down overnight, however additional shortwave troughs may keep sct shra continuing, with low confidence on location of these showers. Moisture pooling as the sfc stationary boundary remains to the north means MVFR/IFR restrictions likely Saturday morning, with localized LIFR conditions. .Outlook... Restrictions will generally persist Saturday with remnant moisture from Laura continuing precipitation chances. Conditions will improve through Sunday after the passage of a sfc cold front earlier in the morning. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 28, 2:36 PM EDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 236 PM EDT Fri Aug 28 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-291845- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 236 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Scattered strong to a few severe storms are still possible through this evening. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of isolated heavy rain could lead to localized flooding on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed.
In the hours before
Local storm report, Aug 28, 1:18 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLASH FLOOD 1 ENE BALDWIN 40.37N 79.95W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
STREETS RUN ROAD AT BRENTWOOD ROAD CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER PBZ2001331
JFSpecial weather statement, Aug 28, 1:23 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT Fri Aug 28 2020
OHZ048-057-058-068-069-WVZ012-281815-
Guernsey-Monroe-Noble-Coshocton-Muskingum-Wetzel-
123 PM EDT Fri Aug 28 2020
...A BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN
GUERNSEY...MONROE...SOUTHWESTERN COSHOCTON...MUSKINGUM...NOBLE AND
SOUTHWESTERN WETZEL COUNTIES...
At 122 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Johnstown to near Middlebourne.
Movement was northeast at 35 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Zanesville... Cambridge...
New Martinsville... Woodsfield...
Caldwell... New Concord...
Byesville... South Zanesville...
North Zanesville... Dresden...
Frazeysburg... Dudley...
This includes the following highways...
Interstate 70 in Ohio between mile markers 145 and 183.
Interstate 77 in Ohio between mile markers 16 and 47.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3993 8223 3995 8220 4041 8219 3953 8067
3949 8073 3960 8085 3961 8095 3954 8104
3957 8105 3958 8126 3961 8127 3959 8135
3965 8145 3958 8147 3959 8159 3975 8164
3977 8207 3982 8208 3982 8217 3991 8216
TIME...MOT...LOC 1722Z 254DEG 37KT 4019 8270 3947 8094Local storm report, Aug 28, 1:40 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM FLASH FLOOD 1 NE WILLOCK 40.36N 79.95W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
ROADWAY CLOSED DUE TO FLOODING
0132 PM FLASH FLOOD CHARTIERS 40.46N 80.07W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
VEHICLE STUCK IN TWO FEET OF WATER
&&
EVENT NUMBER PBZ2001332
EVENT NUMBER PBZ2001333
MPKSpecial weather statement, Aug 28, 2:38 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
238 PM EDT Fri Aug 28 2020
OHZ049-050-059-WVZ002-003-281915-
Jefferson-Harrison-Belmont-Brooke-Ohio-
238 PM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHEASTERN
JEFFERSON...EASTERN BELMONT...OHIO AND SOUTHWESTERN BROOKE
COUNTIES...
At 238 PM EDT, a strong thunderstorm was located over St.
Clairsville, moving northeast at 40 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Wheeling... Martins Ferry...
St. Clairsville... Bellaire...
Warwood... Bethlehem...
West Liberty... Clearview...
Tiltonsville... Bridgeport...
Benwood... Yorkville...
This includes the following highways...
Interstate 70 in Ohio between mile markers 208 and 225.
Interstate 70 in West Virginia between mile markers 0 and 4.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4007 8107 4031 8070 4013 8052 4003 8072
4003 8073 4002 8074 3992 8094
TIME...MOT...LOC 1838Z 237DEG 36KT 4005 8090
CLLocal storm report, Aug 28, 2:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FLASH FLOOD 1 ENE BEECHCLIFF 40.45N 80.17W
08/28/2020 ALLEGHENY PA EMERGENCY MNGR
FLOODING OF PARK MANOR ROAD IN BOTH DIRECTIONS.
&&
EVENT NUMBER PBZ2001334Local storm report, Aug 28, 3:03 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND DMG HAWTHORNE COURT 40.08N 80.69W
08/28/2020 OHIO WV EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN.
&&
EVENT NUMBER PBZ2001335The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:42 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 48 min |
| Aug 27, 10:25 PM EDT | Special Weather Statement | PBZ | Armstrong | 35 min |
| Aug 28, 8:56 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 49 min |
| Aug 28, 9:40 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 50 min |
| Aug 28, 10:27 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 48 min |
| Aug 28, 10:46 AM EDT | Areal Flood Advisory | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 3 hr |
| Aug 28, 10:47 AM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| Aug 28, 11:11 AM EDT | Special Weather Statement | PBZ | Armstrong, Indiana | 49 min |
| Aug 28, 11:35 AM EDT | Special Weather Statement | PBZ | Clarion, Jefferson | 25 min |
| Aug 28, 12:00 PM EDT | Special Weather Statement | PBZ | Allegheny | 30 min |
| Aug 28, 12:03 PM EDT | Special Weather Statement | PBZ | Indiana | 42 min |
| Aug 28, 12:33 PM EDT | Special Weather Statement | PBZ | Beaver | 42 min |
| Aug 28, 12:38 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 6 hr |
| Aug 28, 12:42 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland | 3 hr |
| Aug 28, 12:56 PM EDT | Special Weather Statement | PBZ | Westmoreland | 34 min |
| Aug 28, 12:57 PM EDT | Areal Flood Advisory | PBZ | Lawrence | 3 hr |
| Aug 28, 1:14 PM EDT | Flash Flood Warning | PBZ | Allegheny, Indiana, Westmoreland | 6 hr |
| Aug 28, 2:10 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 28, 2:46 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 29 min |
| Aug 28, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 24 min |
| Aug 28, 3:26 PM EDT | Special Weather Statement | PBZ | Fayette | 34 min |
| Aug 28, 3:28 PM EDT | Tornado Warning | PBZ | Fayette | 32 min |
| Aug 27, 8:11 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Carroll, Guernsey, Harrison, Jefferson, Tuscarawas | 49 min |
| Aug 28, 11:42 AM EDT | Special Weather Statement | PBZ | Columbiana | 48 min |
| Aug 28, 1:23 PM EDT | Special Weather Statement | PBZ | Monroe, Muskingum, Noble | 52 min |
| Aug 28, 1:54 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum, Tuscarawas | 51 min |
| Aug 28, 2:38 PM EDT | Special Weather Statement | PBZ | Belmont | 37 min |
| Aug 28, 2:50 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Tuscarawas | 40 min |
| Aug 28, 3:22 PM EDT | Areal Flood Advisory | PBZ | Belmont, Jefferson | 3 hr |
| Aug 28, 4:06 PM EDT | Special Weather Statement | PBZ | Belmont | 24 min |
| Aug 28, 4:39 PM EDT | Special Weather Statement | PBZ | Monroe | 36 min |
| Aug 28, 4:53 PM EDT | Special Weather Statement | PBZ | Monroe | 37 min |
| Aug 28, 6:25 PM EDT | Special Weather Statement | PBZ | Belmont | 35 min |
| Aug 28, 6:48 PM EDT | Special Weather Statement | PBZ | Guernsey | 27 min |
| Aug 28, 7:01 PM EDT | Special Weather Statement | PBZ | Guernsey | 14 min |
| Aug 28, 7:08 PM EDT | Special Weather Statement | PBZ | Noble | 22 min |
| Aug 28, 7:18 PM EDT | Tornado Warning | PBZ | Belmont, Monroe, Noble | 27 min |
| Aug 28, 7:43 PM EDT | Tornado Warning | PBZ | Belmont, Monroe | 32 min |
| Aug 28, 5:07 PM EDT | Special Weather Statement | PBZ | Wetzel | 23 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.